Hail, Smyth
- When
- June 1, 12:52 PM EST
- Where
- Smyth County, 1 mi E of Adwolf
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.780, -81.562
S. enhanced thunderstorms developing ahead of it.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A cold front moving into the southeast U.S. enhanced thunderstorms developing ahead of it. Some of these storms became severe, producing damaging winds and large hail over portions of southwest Virginia on June 1.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 1, 9:38 AM EST, 3 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1038 AM EDT SUN JUN 1 2008 .SYNOPSIS... A COLD FRONT WILL CONTINUE ITS TRAVELS THROUGH AND THEN SOUTH OF THE AREA TODAY. HIGH PRESSURE WILL BUILD BRIEFLY INTO THE REGION ON MONDAY. ANOTHER FRONTAL BOUNDARY WILL STALL OVER THE REGION TUESDAY INTO FRIDAY. && .NEAR TERM /THROUGH TONIGHT/... SERIES OF WEAK MESOSCALE VORTICITY CENTERS EMBEDDED IN WESTERLY FLOW OVER MID ATLANTIC REGION...AND PROXIMITY OF OLD DECAYING COOL FRONT WILL MAINTAIN A CONTINUED THREAT OF WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS OVER THE BLACKSBURG FORECAST AREA THIS AFTERNOON INTO THIS EVENING. MODIFIED SOUNDINGS OVER AREA REVEAL THE POTENTIAL OF LIFTED INDEX VALUES IN THE -2 TO -4 RANGE WITH CONVECTIVE AVAILABLE POTENTIAL ENERGY EXCEEDING 1000 J/KG. DESPITE SOME THERMODYANMIC SUPPORT FOR CONVECTION...SIGNIFICANT DYNAMIC FORCING IS LACKING...AND SIMILAR TO YESTERDAY...PERSISTENT DEEP WESTERLY WIND FLOW OVER REGION WILL RESULT IN CONVECTION BEING FAVORED OVER UPSLOPE AREAS OF THE EXTREME WEST...AND PERHAPS ACROSS THE EXTREME SOUTH WHICH WILL BE CLOSER TO DECAYING FRONTAL BOUNDARY. PLENTY OF MID AND HIGH LEVEL DEBRIS CLOUDS FROM UPSTREAM CONVECTION LAST NIGHT MAY HELP TO LIMIT AMOUNT OF INSOLATION OVER BLACKSBURG AREA A BIT MORE THAN YESTERDAY...SO FORECAST HIGHS OF AROUND 5 DEGREES F. COOLER THAN YESTERDAY STILL LOOK GOOD. HOWEVER...RESULTING TEMPERATURES IN THE MID-UPPER 70S WEST TO THE LOWER-MID 80S EAST WILL STILL EXCEED CONVECTIVE TEMPERATURE CONSIDERING LITTLE OR NO SIGNIFICANT CHANGE IN AIRMASS EXPECTED THROUGHOUT THE DAY. APPROACH OF SURFACE RIDGE AND SOMEWHAT DRIER AND MORE STABLE AIR WILL ARRIVE TONIGHT...ALLOWING FOR DISSIPATION OF ANY REMAINING CONVECTION BY MID TO LATE EVENING ALONG WITH GRADUAL CLEARING OF THE SKY. DECOUPLING OF LOWER ATMOPSHERE WITH ARRIVAL OF SURFACE RIDGE AND ASSOCIATED SUBSIDENCE OVER RELATIVELY MOIST BOUNDARY LAYER MAY RESULT IN DEVELOPMENT OF SOME PATCHY VALLEY FOG...BUT CONFIDENCE NOT YET HIGH ENOUGH TO INCLUDE IN GRIDS AT THE PRESENT TIME. && .SHORT TERM /MONDAY THROUGH TUESDAY/... MONDAY INTO MONDAY NIGHT THE HIGH PRESSURE WILL PROGRESS OVERHEAD AND THEN SHIFT TO THE EAST OF THE REGION. A DRY FORECAST...LIMITED CLOUD COVER...AND TEMPERATURES AROUND THE AVERAGE OF THE MET/MAV IS IN THE FORECAST WITH ADJUSTMENTS MADE FOR LOCAL BIASES. LATE MONDAY NIGHT WE SHOULD START TO SEE CLOUD COVER IN THE WEST START TO INCREASE AS SOUTHERLY FLOW IN ADVANCE OF OUR NEXT WEATHER SYSTEM DEVELOPS. ON TUESDAY...AN APPROACHING COLD FRONT SHOULD HELP TO DEVELOP SHOWERS IN THE MOUNTAINS OF WV SOUTH INTO NORTH CAROLINA DURING THE MORNING. BY THE AFTERNOON...SCATTERED COVERAGE EAST TO AROUND THE BLUE RIDGE ALONG WIT THUNDERSTORMS WILL BE POSSIBLE. PRECIPITATION ALSO WILL BE POSSIBLE EAST OF THE BLUE RIDGE GENERALLY IN AREAS NORTH OF ROUTE 460. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... FRONT WILL BE WAVERING AROUND OUR FORECAST AREA INTO THURSDAY NIGHT BEFORE RIDGE BUILDS IN EARNEST FRI-SAT. THIS WILL KEEP THE THREAT OF SHOWERS/STORMS AROUND FOR MOST OF THE PERIOD...DROPPING TO TYPICAL SUMMERTIME ATMOSPHERE TOWARD THE WEEKEND. FOLLOWED HPC/00Z ECWMF BLEND FOR THIS PERIOD. && .AVIATION /14Z SUNDAY THROUGH THURSDAY/... VFR CONDITIONS ARE EXPECTED AT MOST LOCATIONS THE NEXT 24 HOURS. THE EXCEPTION WILL BE SOME POCKETS OF MVFR CIGS/VSBYS IN ASSOCIATION WITH SCATTERED SHRA/TSRA THAT WILL TRAVERSE MAINLY SOUTHERN PORTIONS OF THE AREA TODAY. ANY REDUCTION OF FLIGHT RULES BELOW VFR SHOULD BE SHORT LIVED...LESS THAN AN HOUR...AT ANY ONE GIVEN LOCATION. WINDS TODAY WILL BE PRIMARILY FROM A WESTERLY DIRECTION AND GAIN SURFACE GUSTS IN THE 15 TO 20 KT RANGE WITH SOME HIGHER GUSTS AT ELEVATION BY MID-DAY. TONIGHT...DRY AIR MOVING INTO THE AREA SHOULD ALLOW FOR A GRADUAL DECREASE IN CLOUD COVER AND WIND SPEED. MAY SEE SOME MVFR LIGHT FOG IN THE GREENBRIER VALLEY OF SE WV AT KLWB. HIGH PRESSURE WILL COVER THE AREA MONDAY BRINGING VFR CONDITIONS WITH LIGHT WINDS. YET ANOTHER COLD FRONT WILL MOVE THROUGH THE REGION TUESDAY NIGHT OR WEDNESDAY. THIS WILL BRING ANOTHER THREAT OF SHOWERS AND TSTMS WITH PERIODS OF MVFR...POSSIBLY IFR CONDITIONS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...DS NEAR TERM...WERT SHORT TERM...DS LONG TERM...WP AVIATION...DS/JJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1012 AM EDT SUN JUN 1 2008 NCZ001>006-018>020-VAZ007-009-010-012-013-015>017-032-033-043>047- 058-059-021415- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-WYTHE-PULASKI-GRAYSON-CARROLL-FLOYD- PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 1012 AM EDT SUN JUN 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN THIS AFTERNOON INTO THIS EVENING. SOME OF THE STRONGEST STORMS WILL HAVE THE POTENTIAL OF PRODUCING PENNY SIZED HAIL OR WIND GUSTS TO 60 MPH. ANY STORMS WHICH DO DEVELOP ARE EXPECTED TO DISSIPATE BY OR SHORTLY AFTER SUNSET AS SURFACE TEMPERATURES BEGIN TO COOL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. VAZ011-014-018>020-022>024-034-035-WVZ042>045-021415- GILES-MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER- 1012 AM EDT SUN JUN 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 911 AM EDT SUN JUN 1 2008 NCZ001-018-011415- WATAUGA NC-ASHE NC- 911 AM EDT SUN JUN 1 2008 AT 906 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTHWEST OF BEECH MOUNTAIN...OR ABOUT 6 MILES WEST OF PEORIA...MOVING EAST AT 35 MPH. THE STRONG THUNDERSTORM WILL BE NEAR THE TOWNS OF REESE AND SUGAR GROVE AROUND 920 AM EDT...NEAR SILVERSTONE AND SUGAR GROVE AROUND 925 AM EDT...NEAR BOONE AND MOSES CONE MEMORIAL PARK AROUND 930 AM EDT...AND NEAR TODD AND TROUT AROUND 940 AM EDT... LOCALLY HEAVY RAIN WITH RAINFALL TOTALS OF UP TO ONE HALF INCH IN LESS THAN 30 MINUTES...DANGEROUS LIGHTNING...SMALL HAIL...AND GUSTY WINDS TO AROUND 40 MPH ARE POSSIBLE WITH THIS STORM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. WERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1151 AM EDT SUN JUN 1 2008 NCZ001-002-018-VAZ007-009-010-012-015-016-011700- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON- CARROLL- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... TAZEWELL...MARION...BLAND...WYTHEVILLE...INDEPENDENCE...GALAX 1151 AM EDT SUN JUN 1 2008 AT 1145 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED SCATTERED THUNDERSTORMS DEVELOPING OVER EXTREME SOUTHWEST VIRGINIA ONTO THE HIGHLANDS OF NORTHWESTERN NORTH CAROLINA. ALL STORMS WERE MOVING EAST AT AROUND 30 MPH. MOST OF THE ACTIVITY THROUGH 100 PM EDT WILL REMAIN FROM NEAR WYTHEVILLE...AND POINTS TO THE SOUTH AND WEST. SOME OF THE STRONGER STORMS MAY PRODUCE LOCALLY HEAVY RAIN WITH RAINFALL TOTALS OF UP TO ONE HALF INCH IN LESS THAN 30 MINUTES...DANGEROUS LIGHTNING...SMALL HAIL...AND GUSTY WINDS TO AROUND 40 MPH. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. WERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1255 PM EDT SUN JUN 1 2008 NCZ001-002-018-011800- ASHE-ALLEGHANY NC-WATAUGA- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE 1255 PM EDT SUN JUN 1 2008 AT 1145 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED WIDELY SCATTERED THUNDERSTORMS MOVING EAST AT 30 MPH INTO THE HIGHLANDS OF EXTREME SOUTHWESTERN VIRGINIA INTO THE MOUNTAINS OF NORTHWESTERN NORTH CAROLINA. AREAL COVERAGE AND INTENSITY OF THE STORMS IS EXPECTED TO INCREASE AS THE AFTERNOON PROGRESSES. SOME OF THE STRONGER STORMS MAY PRODUCE LOCALLY HEAVY RAIN WITH RAINFALL TOTALS OF UP TO ONE INCH IN LESS THAN AN HOUR...DANGEROUS LIGHTNING...SMALL HAIL...AND GUSTY WINDS TO AROUND 40 MPH. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. VAZ007-009-010-012-015-016-011800- TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-CARROLL- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND... WYTHEVILLE...INDEPENDENCE...GALAX 1255 PM EDT SUN JUN 1 2008 AT 1145 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED SCATTERED THUNDERSTORMS CONTINUING TO DEVELOP OVER EXTREME SOUTHWEST VIRGINIA ONTO THE HIGHLANDS OF NORTHWESTERN NORTH CAROLINA. ALL STORMS WERE MOVING EAST AT AROUND 30 MPH. MOST OF THE ACTIVITY THROUGH 200 PM EDT WILL REMAIN FROM BETWEEN RICHLANDS AND SALTVILLE EAST TO BETWEEN WYTHEVILLE AND INDEPENDENCE. SOME OF THE STRONGER STORMS MAY PRODUCE LOCALLY HEAVY RAIN WITH RAINFALL TOTALS OF UP TO ONE INCH IN LESS THAN ONE HOUR...DANGEROUS LIGHTNING...SMALL HAIL...AND GUSTY WINDS TO AROUND 40 MPH. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. WERT
The Roanoke radar (KFCX), 118 km away, was scanning. The volume nearest the first event began at 17:52 UTC.
11 thunderstorm wind, 6 hail. Local standard time, as filed.
One tree was blown down on Appalachian Drive near Fieldale. Damage values are estimated.
One tree was blown down on Koehler Road. Damage values are estimated.
One tree was blown down on Mountain Valley Road. Damage values are estimated.
Several large trees had been snapped off about half way up on the south end of Douthat State Park. Damage values are estimated.
A tree was blown down along Garland Road. Damage values are estimated.
A tree was blown down in Moss Run. Damage values are estimated.
A tree was blown down along Highway 42. Damage values are estimated.
A tree was blown down along Highway 220, north of Iron Gate. Damage values are estimated.
One tree down near Highway 20. Damage values are estimated.
One tree was blown down on Highway 43 between Buchanan and the Blue Ridge Parkway. Damage values are estimated.
The quarter size hail fell in the Roselawn area.
A tree was blown down at a residence.
The nickel size hail fell at the intersection of Routes 419 and 221.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118678, 118679, 118680, 118681, 118683, 118684, 118687, 118688, 118689, 118690, 118686, 118685, 118691, 118694, 118695, 118692, 118693.